Daily Israel Report
More

Zion's Corner Blogs


33 Soldiers Lightly Hurt by Inhaling Hydrazine

Soldiers on IAF base Ramat David inhaled the highly toxic chemical, used in F-16s.
By Gil Ronen
First Publish: 5/12/2011, 10:03 PM / Last Update: 5/12/2011, 10:07 PM

IDF

Thirty-three soldiers serving on IAF Base Ramat David in northern Israel were lightly hurt Thursday when they inhaled a highly toxic chemical called hydrazine. 

The soldiers received initial medical treatment on base and then taken to Haifa's Rambam hospital for further tests. 

Hydrazine (N2H4) is used in the F-16's Emergency Power Unit (EPU). Its inhalation causes respiratory distress and coughing. Prolonged exposure can be deadly.
 
A similar mishap occurred three years ago at the Hatzor IAF Base , when 12 soldiers - four of them pilots - felt bad after inhaling hydrazine that had been emitted from one of the jets. They were taken to Kaplan hospital in Rehovot, where their condition was assessed as very light, and then released to their homes.